New Mexico, 2006Heavy Snow in New Mexico, December 19 to 20, 2006
December 19 to 20, 2006 · NWS EPZ · 1 event in 1 county or zone
A deep upper trough moved across NM from west to east while a strong back door cold front pushed westward from the NM plains across the central mountain chain and beyond the Rio Grande. This combination resulted in heavy snow mainly in the mountains, especially the eastern slopes of the Sacramento range.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper trough moved across NM from west to east while a strong back door cold front pushed westward from the NM plains across the central mountain chain and beyond the Rio Grande. This combination resulted in heavy snow mainly in the mountains, especially the eastern slopes of the Sacramento range. Six to eight inches fell overnight in the Cloudcroft area, with greater amounts in the favored upslope region to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 19, 2:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 19, 2:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MST TUE DEC 19 2006
.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM IS APPROACHING THE REGION FROM THE
WEST. A COLD FRONT HAS SPREAD COLD AIR OVER THE BORDERLAND FROM THE
EAST. PLENTY OF LOW AND MID LEVEL MOISTURE NOW HANGS OVER THE AREA.
AS THE SYSTEM MOVES ACROSS THE AREA TONIGHT THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE PRODUCING LOWLAND RAIN SHOWERS AND MOUNTAIN
SNOW SHOWERS. A PACIFIC COLD FRONT WILL PUSH IN TONIGHT AND CREATE
BREEZY WEST WINDS. LATE TONIGHT THE SNOW LEVELS WILL LOWER AND THE
DESERT FLOOR WILL SEE A MIX OF RAIN AND SNOW. SOUTHERN LOWLANDS ARE
NOT EXPECTED TO GET ANY ACCUMULATIONS. TRAVELERS SHOULD USE CAUTION
DUE TO WET ROADWAYS. THE STORM SYSTEM WILL EXIT THE AREA TOMORROW.
TEMPERATURES WILL REMAIN COOL THROUGH THE WEEK. ANOTHER STORM SYSTEM
WILL DIVE OVER THE AREA LATE FRIDAY AND SATURDAY. THIS STORM WILL
BRING A POTENTIAL FOR SNOW ACROSS THE REGION.
&&
.DISCUSSION...
UPPER LOW SPINS OVER SW ARIZONA. PLENTY OF COOL SURFACE AIR IN PLACE
BEHIND YESTERDAYS COLD FRONT. BUT IT IS NOT COLD ENOUGH FOR LOWLAND
SNOW. VERY COLD TEMPS ALOFT COMING INTO THE CWFA WITH THE LOW IS
CREATING AN UNSTABLE ATMOSPHERE WHICH IS MOVING IN FROM THE WEST. A
WIDE BAND OF PCPN IS ORIENTED SW TO NE ACROSS THE CENTRAL CWFA. ITS
BEEN A RA/SN MIX NORTH...RA/IP SOUTH. OUT WEST THE PAC FRONT HAS
BEGUN TO PUSH EAST ACROSS THE CWFA. WESTERLY SHIFT IN WINDS AND A
DROP IN DEWPOINTS IS ACCOMPANYING.
THE UPPER LOW IS SUPPOSED TO BEGIN A RAPID TRANSLATION EAST TOWARD
THE REGION LATE THIS AFTERNOON AND EVENING. THIS WILL FURTHER
DESTABILIZES THE NORTHERN ZONES AS THE LOW TRACKS ACROSS TONIGHT.
LOOKING AT SNOTELS AND OTHER OBSERVATIONS CANT FIND A LOT OF SNOW
IN THE GILA. THEY COULD SEE SOME THUNDERSNOW AND SOME ISOLATED AREAS
OF HEAVY SNOW...BUT GENERALLY I THINK THE ADVISORY WILL HOLD...DUE
TO THE RAPID SHIFT OF THE SYSTEM AND THE DRYING OF THE AIRMASS
BEHIND THE FRONT. ONE CONCERN IS THE SIERRA COUNTY SNOW ADVISORY.
MODEL SNOW AMOUNTS INDICATE A POTENTIAL FOR ABOVE CRITERIA SNOW THIS
EVENING. WELL HAVE TO WATCH THAT AND CONSIDER AN UPGRADE TO HEAVY
SNOW IS STUFF DEVELOPS OVER THE BLACK RANGE. SACS LOOK PRIMED FOR
HEAVY SNOW SO THAT WARNING LOOKS GOOD.
SOUTHERN LOWLAND LOCATIONS DONT LOOK GOOD FOR SNOW. OUT WEST DRY
SLOT TOO SOON (BEFORE IT GETS COLD ENOUGH). S CENTRAL LOWLANDS NOT
COLD ENOUGH. ONLY SNOW POSSIBILITY IS HUDSPETH COUNTY WHERE IT IS
COOLER AND PCPN MAY HOLD IN LONGER. LACK OF SPOTTERS AND
OBSERVATIONS MAKE IT HARD TO KNOW. I DO EXPECT LOCATIONS IN DONA
ANA...OTERO...AND HUDSPETH WILL SEE AN EARLY MORNING MIX OF RAIN AND
SNOW...BUT ACCUMULATIONS BELOW 5000FT NOT EXPECTED.
THE SYSTEM WILL EXIT WEDNESDAY. SOME CLOUDS WILL HANG BACK...AND THE
SACS MAY CONTINUE PCPN INTO MID DAY. THE REST OF THE WEEK LOOKS DRY
AND TEMPS WILL REMAIN COOL.
NEXT SYSTEM WILL DROP IN LATE FRIDAY AND PAS OVER ON SATURDAY. THIS
SYSTEM LOOKS TO BE OUR NEXT SHOT AT PCPN AND COLD AIR IN PLACE MAKE
SNOW POTENTIAL LOOK GOOD FRI NIGHT/SAT MORNING.
&&
.AVIATION...VALID 20/00Z-21/00Z...
A LOT GOING ON IN WEATHER OVER THE NEXT 12-18 HRS. CONTINUE LOW CIGS
EXPECTED THROUGH THE NIGHT AND INTO THE MORNING. AREA MOUNTAINS WILL
BE OBSCURED. SCT SHRA EXPECTED OVERNIGHT. SHSN NORTH OF LRU. WINDS
WILL SHIFT TO WEST AND INCREASE TO 20-30 MPH BEHIND A PAC FRONT
TONIGHT. ELP...MAY SEE MIX OF RA AND SN OVERNIGHT. VSBYS 1-3 IN RA
...ISOLATED AREAS OF 1/4 MI IN SN. PCPN ENDING BY MID MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 34 48 29 54 30 / 40 10 0 0 0
SIERRA BLANCA TX 28 50 27 56 27 / 40 0 0 0 0
LAS CRUCES 30 47 27 52 27 / 40 0 0 0 0
ALAMOGORDO 29 49 23 52 23 / 50 10 0 0 0
CLOUDCROFT 22 34 20 38 19 / 80 10 0 0 0
TRUTH OR CONSEQUENCES 25 47 22 51 22 / 50 0 0 0 0
SILVER CITY 24 41 22 47 24 / 30 0 0 0 0
DEMING 29 47 24 53 25 / 30 0 0 0 0
LORDSBURG 28 46 24 52 27 / 20 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
14 / BIRD
Hazardous weather outlook, Dec 19, 6:25 AM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
625 AM MST TUE DEC 19 2006
NMZ022>025-030>032-TXZ055-056-201330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
625 AM MST TUE DEC 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS WILL CONTINUE TODAY ACROSS MUCH OF THE AREA. HEAVY SNOW IS
EXPECTED IN THE GILA MOUNTAINS...WHERE AN ADVISORY FOR 2 TO 4
INCHES...IS IN EFFECT. HEAVY SNOW IS ALSO EXPECTED FOR THE
SACRAMENTO MOUNTAINS...WHERE A WARNING IS IN EFFECT FOR 8-12 INCHES
IS POSSIBLE. SHOWERS OVER THE LOWLANDS WILL BE MOSTLY RAIN EXCEPT
OVER THE HIGHER PARTS OF SIERRA COUNTY WHERE 1 TO 3 INCHES IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MAINLY DRY AND BELOW NORMAL TEMPERATURES. FAST MOVING SYSTEM WILL
MOVE THROUGH THE AREA FRIDAY NIGHT AND SATURDAY WITH A SLIGHT CHANCE
OF SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SERVICES MAY BE NEEDED IN MOUNTAINS TONIGHT THROUGH
TUESDAY NIGHT.
Heavy Snow, Southern Sacramento Mountains
- When
- December 19, 6:00 PM MST to December 20, 4:00 AM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- COOP Observer
From 6 to 8 inches of snow fell overnight in the Cloudcroft area, with heavier amounts to the east.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Nebraska, December 19 to 20, 2006$2.5 million · 12 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 20063 injured · $391,000 · 21 events
- Ice Storm and Heavy Snow in Oklahoma, December 19 to 20, 2006$900,000 · 6 events
- Blizzard and Winter Storm in Nebraska, December 19 to 21, 2006$264,000 · 27 events
- Winter Storm in Kansas, December 19 to 21, 20069 injured · 13 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 2006$175,000 · 18 events
- Heavy Snow and High Wind in Alaska, December 19 to 20, 2006$40,000 · 80 kt wind · 8 events
- Ice Storm and Heavy Snow in New Mexico, December 19 to 20, 200618 events
- Winter Storm in Colorado, December 19 to 21, 20063 events
- Blizzard in Alaska, December 19, 20063 events
- Winter Storm in Nebraska, December 19 to 21, 20063 events
- Frost and Freeze in Oregon, December 19, 20062 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8954.